|Title||Sirtuin 1 regulates cardiac electrical activity by deacetylating the cardiac sodium channel.|
|Publication Type||Journal Article|
|Year of Publication||2017|
|Authors||Vikram A, Lewarchik CM, Yoon J-Y, Naqvi A, Kumar S, Morgan GM, Jacobs JS, Li Q, Kim Y-R, Kassan M, Liu J, Gabani M, Kumar A, Mehdi H, Zhu X, Guan X, Kutschke W, Zhang X, Boudreau RL, Dai S, Matasic DS, Jung S-B, Margulies KB, Kumar V*, Bachschmid MM, London B, Irani K|
|Date Published||2017 Feb 13|
The voltage-gated cardiac Na(+) channel (Nav1.5), encoded by the SCN5A gene, conducts the inward depolarizing cardiac Na(+) current (INa) and is vital for normal cardiac electrical activity. Inherited loss-of-function mutations in SCN5A lead to defects in the generation and conduction of the cardiac electrical impulse and are associated with various arrhythmia phenotypes. Here we show that sirtuin 1 deacetylase (Sirt1) deacetylates Nav1.5 at lysine 1479 (K1479) and stimulates INa via lysine-deacetylation-mediated trafficking of Nav1.5 to the plasma membrane. Cardiac Sirt1 deficiency in mice induces hyperacetylation of K1479 in Nav1.5, decreases expression of Nav1.5 on the cardiomyocyte membrane, reduces INa and leads to cardiac conduction abnormalities and premature death owing to arrhythmia. The arrhythmic phenotype of cardiac-Sirt1-deficient mice recapitulated human cardiac arrhythmias resulting from loss of function of Nav1.5. Increased Sirt1 activity or expression results in decreased lysine acetylation of Nav1.5, which promotes the trafficking of Nav1.5 to the plasma membrane and stimulation of INa. As compared to wild-type Nav1.5, Nav1.5 with K1479 mutated to a nonacetylatable residue increases peak INa and is not regulated by Sirt1, whereas Nav1.5 with K1479 mutated to mimic acetylation decreases INa. Nav1.5 is hyperacetylated on K1479 in the hearts of patients with cardiomyopathy and clinical conduction disease. Thus, Sirt1, by deacetylating Nav1.5, plays an essential part in the regulation of INa and cardiac electrical activity.
|Alternate Journal||Nat. Med.|